• Reye syndrome (RS) is believed to occur infrequently among children receiving long-term aspirin therapy. We reviewed all cases of RS reported to the Michigan Department of Public Health during 1982 and 1983. Three of the 36 patients were receiving aspirin for the treatment of juvenile rheumatoid arthritis. All three patients had clinical courses characteristic of RS and two had supportive histologic findings on liver biopsy. The incidence of RS among children with juvenile rheumatoid arthritis is significantly greater than the incidence of RS among children who do not have juvenile rheumatoid arthritis. These findings support previous studies that showed that the use of aspirin during the antecedent illness may be a risk factor for the development of RS. Physicians should be aware of the potential for the development of RS among children who are receiving long-term aspirin therapy for the treatment of systemic inflammatory illnesses.